Posted by: Valkerie | 2009-10-08

Chronic insomnia

Good day.

My partner suffers from chronic insomnia. He has been seeing a psychiatrist for about two years now. He has been on several types of sleeping tablets. The tablets that work best are dorminoc, however, these cause him to difficulty in waking up as well as impeding his motor functions once he has taken the tablets. The tablets also start to affect his short term recall after about two weeks. He has also tried rohypnol, which doesn’ t work and also causes serious mood swings and anxiety. If he doesn’ t use any medication he sleeps about two hours a night and after a week he is unable to function. The dependence on the medication has become an issue for him. We have tried exercise (walking about 3km every night), this doesn’ t have an effect at all. Is there some kind of blood/chemical test we can have done to determine which medication would be best suited. An alternative treatment to cease the dependence on the medication would be more preferable. However, we have to be practical in our solution.

Any assistance in this regard will be greatly appreciated.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageSleep Expert

Depression is a common cause of insomnia. He needs to firstly discuss this with his psychiatrist. The problem is that insomnia can worsen depression! If the psychiatrist feels that the insomnia is out of proportion to the depression, then he should be referred to a sleep doctor.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Y | 2009-11-04


I' ve also been suffering from chronic insomnia since 2002. Depression isn' t the cause. However, I do tend to get anxious - and sometimes it feels as if my brain doesn' t want to " switch off"  for sleep.

The following work for me:

Taking a high dosage Vitamin B complex (I prefer Bettaway Mega-B, 1 tablet in the morning) - this takes away the anxiety and inability to " switch off"  my brain. Whenever I forgo the Vitamin B for one or two weeks the problem is back. The vitamin B content of an ordinary multivitamin is not enough. One have to take the Vitamin B on top of a multivitamin. The Vitamin B seems to affect the quality of sleep.

Making sure I eat enough fat in my diet. Everytime I forget and start eating the small amounts of fat usually recommended these days the number of hours I sleep per night starts to reduce from a regular 7 hours to as little as 3 hours per night. This problem started when I followed a dietician-recommend fatfree diet in 2002. After 3 months I couldn' t sleep more than 1.5 to 2 hours per night. One day I was so tired I just couldn' t face diet food and just made myself a sandwich thickly spread with peanutbutter (50% fat). That night I slept 4.5 hours. The next day I deliberately ate fat again and slept 5 hours. Since then I' ve been very sensitive to the amount of fat in my diet - too little and I don' t sleep regular hours. The fat seems to affect how long I' m able to stay asleep.

Reply to Y
Posted by: Elani Maritz | 2009-10-09

hi there, i am 25 years old and have been suffering from chronic insomnia for 12 years. i am also taking dormanoct 2mg, have tried EVERYTHING, incl, seroquel, cypralex (for depression), rohypnol, zopidem, you name it. i have also been hospitalized for insomnia. the drugs i was given in hospital made me sleep for 2 hours max. if i dont take a tablet, i dont sleep - at all. i also get moody, but my partner knows and supports my problem. i have come to a point where sleeping isn' t really a worry for me anymore. i hope your partner will also get there, good luck.

Reply to Elani Maritz

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.